A recent study has linked long-term use of oral contraceptives to an increased risk of developing glaucoma. Data collected on roughly 3,000 women over the age of 40 who participated in the National Health and Nutrition Survey found that participants who used any type of oral contraceptive for three years or longer had a 5 percent risk of developing glaucoma.
Over the course of several years, Dr. Shan Lin, director of the glaucoma service at the University of California, San Francisco medical school and professor of clinical ophthalmology, and a team of researchers conducted regular eye exams and observed medical histories of the women who participated in the study. According to Lin, data from the recent study suggests there is a correlation between low estrogen levels and the development of the eye disease.
Some oral contraceptives lower estrogen levels or prevent natural estrogen production, which could explain the link between the drugs and glaucoma. Preliminary studies on this notion found that women who have an early menopause or take estrogen-blocking medication also have an increased risk of developing glaucoma due to the dip in levels of estrogen present in the body. If left untreated, glaucoma can lead to blindness.
Women who use oral contraceptives, especially long-term, should be aware of the potential risk for the development of glaucoma but should not be discouraged from using the drug as a form of birth control.
“Women who use oral contraceptives long-term should continue to have regular eye examinations to monitor their eye health,” commented Kimberly Adams, a product liability lawyer with the Levin Papantonio law firm.
Krysta is a writer and researcher with Ring of Fire. Follow her on Twitter @KrystaLoera.